Missouri, 2019Flash Flood in Missouri, March 20, 2019
March 20, 2019 · NWS EAX · 1 event in 1 county or zone
A levee near Craig, MO was compromised and water rushed into the town of Craig. The town was inundated under several inches of water for several days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $100,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A levee near Craig, MO was compromised and water rushed into the town of Craig. The town was inundated under several inches of water for several days. This incident was part of the larger massive and widespread flooding along the Missouri River due to snow melt and heavy rain in the Northern Plains. Note: The dollar value assigned to this incident is likely inaccurate due to the full extent of the impacts not being known.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 20, 5:17 AM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Mar 20, 5:17 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
617 AM CDT Wed Mar 20 2019
.Discussion...
Issued at 307 AM CDT WED MAR 20 2019
Mid level trough responsible for the off and on showers on Tuesday
and Tuesday night will move overhead this morning and race off to
the east by mid day. Northwest flow aloft will replace the passing
trough, which will lead to a calm weather day for Wednesday. Low
clouds will be tough to scour out in the post cold frontal regime,
but there's a chance we could see some scattering as early as mid
day. Expect northwest surface flow to continue through the day,
which will keep temperatures perhaps a little cooler than Tuesday,
especially, south of I-70, where temperatures on Tuesday pushed
the middle 60s. Should the cloud cover erode a little earlier in
the day than later there could be a run toward the 60s, but with
lingering clouds all day and that steady W/NW flow at the surface
expect middle to upper 50s.
Expect the calm weather to continue through the late part of the
week, and into the early part of the weekend. For Friday a mid
level ridge will build into the central part of the CONUS, which
may bring our local temps into the upper 50s to perhaps middle
60s. The quiet pattern becomes a little more active through the
day on Saturday, as the mid level ridge gets replaced by SW flow
aloft and an encroachment of some modest low level moisture from
the south. There's a bit of uncertainty how the second half of the
weekend into next week will play out. Both the ECMWF and GFS
indicate a pattern shift to more of a SW flow aloft within a
quasi-zonal flow pattern. ECMWF would paint a rather damp picture
for Sunday and Monday with constant fetch of moisture being fed
into the region through Sunday and Monday as a closed mid level
low carves into that quasi-zonal flow and glides through the
southern Plains. While the GFS indicates a somewhat similar
pattern for Saturday and Sunday, with rain chances increasing
through the day on Saturday and lingering into Sunday, its much
stronger and progressive with the surface ridging which could cut
well into any forecast rain amounts during the period comprising
of Saturday through Monday.
At any rate, both models then come into more convergence and
agreement for the middle part of next week, with the ridge
building back in for a couple days, before the next upstream
trough moves through.
&&
.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 614 AM CDT WED MAR 20 2019
Low clouds will persist for the next few hours before gradual
improvement through the late morning and afternoon. Visibility may
reduce for brief periods between present and 15z with some very
light drizzle. Expect VFR for the afternoon and beyond.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Mar 20, 4:22 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Wed Mar 20 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Wed Mar 20 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Expect dry conditions with near seasonal temperatures.
Moderate to Major river flooding is occurring along the Missouri
River from Brownville to Parkville and eastward to Glasgow.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Rain chances increase over the weekend with the potential for
isolated thunderstorms Sunday night.
Moderate to Major river flooding is occurring along the Missouri
River from Brownville to Parkville and eastward to Glasgow.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flash Flood, Holt
- When
- March 20, 9:25 AM CST to 1:00 PM CST
- Where
- Holt County, 0.52 mi W of Craig to 1.23 mi ENE of Craig
- Cause
- Dam / Levee Break
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.199, -95.380
A levee near Craig, MO was compromised and water rushed into the town of Craig. The town was inundated under several inches of water for several days. This incident was part of the larger massive and widespread flooding along the Missouri River due to snow melt and heavy rain in the Northern Plains. Note: The dollar value assigned to this incident is likely inaccurate due to the full extent of the impacts not being known.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, March 20 to 28, 2019$1.0 million · 4 events
- Frost and Freeze in Alabama, March 20, 201911 events
- Debris Flow and Hail in California, March 20 to 21, 2019$6,000 · 0.7 in hail · 9 events
- Flash Flood and Flood in California, March 20, 2019$10,000 · 5 events
- Drought in Texas, March 20 to 31, 20193 events
- Frost and Freeze in Tennessee, March 20, 20193 events
- Wildfire in Oklahoma, March 20, 20191 event
- Flood in South Dakota, March 20 to 28, 20191 event
- Hail in California, March 20, 20190.88 in hail · 1 event
- Winter Storm in Alaska, March 20 to 21, 20191 event
- Flash Flood in Wyoming, March 20, 2019$10,000 · 1 event
- Waterspout in Gulf of Mexico, March 20, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813021.